Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Can i take STD treatment soon after intercourse?

User rating for this question
Very Good
Answered by

HIV AIDS Specialist
Practicing since : 1974
Answered : 2718 Questions
Question
Can STD treatment occur too soon after sex?

For example: Will 2g azithormycin treat chlamydia/gonorrhea just a few hours after sex or is it given too soon?

Will the same antibiotic given a few hours before unprotected sex prevent infection of common STDs or does the antibiotic become ineffective soon after ingestion?

Posted Sun, 3 Aug 2014 in Sexually Transmitted Diseases
 
 
Answered by Dr. S. Murugan 39 minutes later
Brief Answer:
Azithromycin offer protection against bacterialSTD

Detailed Answer:
Hi,
Welcome to HCM.
Thanks for posting your query.

STDs are more than 30 in number. Each STD is caused by different organisms like different virus, variety of bacteria, fungus, parasites and unicellular organisms and have different management. Bacterial STDs, fungal STDs and parasitic diseases can be treated successfully whereas it is difficult to eradicate the viral diseases sometimes.
Tab Azithromycin would be effective against certain bacterial diseases like Gonorrhea, Chlamydia, Chancroid etc. and has no effect on viral, fungal, and parasitic diseases. So the use of Azithromycin will save guard you only from certain bacterial STDs and not from all STDs.
Taking Azithromycin immediately after the unprotected exposure will prevent the possibilities of Gonorrhea, Chlamydia and certain other bacterial STDs.
Most of the drugs remain inside the body for few hours after which the body eliminates the drug from the body through liver or kidney. Azithromycin can remain in adequate concentration inside the body for not less than 12 hours.
So if anybody takes this drug before an unprotected sex also, the protection against certain bacterial STDs would help him from contracting those diseases.
I hope you got the point, you need
DR S.Murugan
Above answer was peer-reviewed by
 
Follow-up: Can i take STD treatment soon after intercourse? 7 minutes later
Just to clarify:

What you are saying is that immediate use of appropriate antibiotics will prevent certain STD's. (There is no "too soon" for treatment).

This sentence was confusing:

"Most of the drugs remain inside the body for few hours after which the body eliminates the drug from the body through liver or kidney. Azithromycin can remain in adequate concentration inside the body for not less than 12 hours."

Does this mean that Azithromycin tends to stay concentrated at high enough levels in the body prevent certain bacterial STD's for at least several hours?
 
 
Answered by Dr. S. Murugan 17 minutes later
Brief Answer:
Azithromycin has 'half life' for 12 hours

Detailed Answer:
Hi,
Welcome back.
There is no 'too soon' in any disease. It can be given prior to the exposure or after the exposure for the prevention purpose within the duration of the drug action persists in adequate concentration. 'Treatment' is after the appearance of symptoms.
The half life of the drugs (effective concentration inside the body) vary from one drug to another.
Azithromycin has enough inhibiting concentration for 12 hours. You need not have any doubt about this.
Dr S.Murugan
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Sexual Diseases

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor